Georgia, 2022Damaging Winds in Georgia, September 1, 2022
September 1, 2022 · NWS CHS · 2 events in 1 county or zone
Clusters of thunderstorms developed along a stationary front that stretched west to east across southeast South Carolina. These thunderstorms began developing around midday and eventually drifted southward into southeast Georgia, producing strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of thunderstorms developed along a stationary front that stretched west to east across southeast South Carolina. These thunderstorms began developing around midday and eventually drifted southward into southeast Georgia, producing strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 1, 2:58 PM EST, 41 minutes earlier.
Area forecast discussion, Sep 1, 2:58 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
358 PM EDT Thu Sep 1 2022
.SYNOPSIS...
A weakening cold front will move through the region tonight
then will stall south of the area. A series of disturbances
will affect the area Friday through next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Radar indicates a large band of convection over a significant
portion of our area. Unfortunately, both the synoptic models and
the CAMs failed to accurately capture the location and
intensity of this convection. For this reason, much of the
POP/Wx grids had to be overhauled, going based on radar trends,
then having the convection gradually dissipate into the evening.
Models indicate more convection developing over the coastal
waters after midnight, then moving onshore. We're somewhat
skeptical of this happening along with the rainfall amounts
given how bad the models have been doing. But given how moist
the area is (dew points in the 70s and PWATs near 2"), it's
reasonable the showers will develop. We generally went with
chance POPs over the waters, brushing the coast after midnight.
Given the copious rainfall amounts in some spots already, there
is the concern of shallow fog and/or stratus build-down. The
wild card may be the location of the weak front. It's expected
to slowly move south through our SC counties this evening, then
transition into a stationary front around midnight near the
SC/GA state line. The front may meander slightly to the north
after midnight. Fog/stratus certainly could form around this
front. Lows will be in the 70s.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Aloft high pressure located to the northeast of the region will
prevail through the weekend while a series of upper level
disturbances ripple through the region. At the surface a front
will remain nearly stationary in the vicinity of the forecast
area through the weekend. Between the stalled front and the
upper level disturbances unsettled conditions will persist
through the weekend. Each day features POPs in the 50-60% range
in the afternoon hours. Tropical-like moisture will stream into
the forecast area, with PWATs generally in the 1.8-2.1 range
through the weekend.
Temperatures through the weekend will generally be in the mid
to upper 80s, warmest across southeastern GA near the Altamaha.
Overnight lows will be in the low 70s inland with mid 70s closer
to the coastline.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Models are not in very good agreement through the long term
period. Aloft a low pressure center and trough looks to form in
the vicinity of the Mid-Atlantic states but models do not agree
on the placement of these features. The forecast features
scattered to isolated showers/tstorms each afternoon.
Temperatures will generally be in the 80s, with overnight lows
in the 70s.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
20Z Update: Convection continues to bring brief flight
restrictions to CHS/JZI. Further amendments will be needed to
adjust the TEMPO and VC groups as the convection moves away from
the TAF sites in the upcoming hours. For SAV, convection is
approaching and could bring some brief impacts in the upcoming
hours. The worst convection is expected to end around 00Z.
However, then concern shifts towards stratus build-down and/or
MIFG in areas that received the most rainfall, especially nearby
the front. We hinted at this in the TAFs, but wouldn't be
surprised if future forecasts need to dramatically increase
these flight restrictions.
Extended Aviation Outlook: Showers/tstorms could bring flight
restrictions at any time through Monday.
&&
.MARINE...
Through Sunset: Showers and Thunderstorms will bring locally
hazardous conditions, including gusty winds, cloud to water
lightning, and reduced visibilities.
Tonight: A weak cold front is expected to slowly move south
through our SC waters this evening, then transition into a
stationary front around midnight near the SC/GA state line. The
front may meander slightly to the north after midnight. Even
with this front spread across our waters, the surface pressure
gradient is expected to remain weak. Winds should mostly be
from the east at 5-10 kt, transitioning to the northeast by
daybreak Friday. Seas will average 2 ft.
Extended Marine: High pressure aloft will prevail through the
weekend and into early next week. At the surface a stationary
front will stall in the vicinity of the forecast area, leading
to isolated to scattered showers/tstorms across the waters
through the weekend. E/NE flow will persist across the marine
waters, generally 10 to 15 knots. Seas should average 2 to 3
feet.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...
SHORT TERM...CPM
LONG TERM...CPM
AVIATION...CPM
MARINE...CPM
Hazardous weather outlook, Sep 1, 3:09 AM EST, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
409 AM EDT Thu Sep 1 2022
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-020815-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
409 AM EDT Thu Sep 1 2022
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Sep 1, 3:21 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
421 PM EDT THU SEP 01 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HEAVY RAIN 1 WNW CHARLESTON 32.79N 79.95W
09/01/2022 U0.00 INCH CHARLESTON SC LAW ENFORCEMENT
PRESIDENT STREET BETWEEN SPRING STREET AND FISHBURN
STREET IS CLOSED DUE TO FLOODING.
&&
EVENT NUMBER CHS2201251
33Local storm report, Sep 1, 3:22 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
422 PM EDT THU SEP 01 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HEAVY RAIN 1 ESE CHARLESTON 32.78N 79.93W
09/01/2022 U0.00 INCH CHARLESTON SC LAW ENFORCEMENT
CHARLESTON POLICE REPORT THAT SOUTH MARKET STREET
BETWEEN MEETING STREET AND EAST BAY STREET ARE CLOSED
DUE TO FLOODING.
&&
EVENT NUMBER CHS2201252
33Local storm report, Sep 1, 3:25 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
425 PM EDT THU SEP 01 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HEAVY RAIN 1 WNW CHARLESTON 32.79N 79.96W
09/01/2022 U0.00 INCH CHARLESTON SC LAW ENFORCEMENT
CHARLESTON POLICE REPORT THAT FISHBURNE STREET AT
HAGOOD AVENUE IS CLOSED DUE TO FLOODING.
&&
EVENT NUMBER CHS2201253
33Local storm report, Sep 1, 3:31 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
431 PM EDT THU SEP 01 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HEAVY RAIN 1 SSE JOHNS ISLAND 32.71N 80.07W
09/01/2022 M4.75 INCH CHARLESTON SC PUBLIC
A PUBLIC WEATHER STATION AT CEDAR SPRINGS ON JOHNS
ISLAND REPORTS 4.75 INCHES OF RAIN SO FAR THIS
AFTERNOON. THIS INCLUDES 2.68 INCHES OF RAIN IN 60
MINUTES BETWEEN 3:19 PM AND 4:19 PM.
&&
EVENT NUMBER CHS2201254
33Local storm report, Sep 1, 3:37 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
437 PM EDT THU SEP 01 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 1 SW CHARLESTON 32.78N 79.95W
09/01/2022 U0.00 INCH CHARLESTON SC LAW ENFORCEMENT
CHARLESTON POLICE REPORT LOCKWOOD DRIVE BETWEEN
WENTWORTH STREET AND BROAD STREET ARE CLOSED DUE TO
FLOODING.
&&
EVENT NUMBER CHS2201255
33Special weather statement, Sep 1, 3:37 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Charleston SC
437 PM EDT Thu Sep 1 2022
GAZ101-SCZ047-051-012115-
Effingham-Inland Jasper-Coastal Jasper-
437 PM EDT Thu Sep 1 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND JASPER
COUNTIES...
At 437 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Purysburgh, or 9 miles east of Springfield,
moving southwest at 10 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Rincon, Hardeeville, Purysburgh, Ebenezer and Stillwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3235 8130 3247 8115 3234 8095 3230 8099
3230 8100 3229 8100 3220 8109
TIME...MOT...LOC 2037Z 042DEG 9KT 3233 8115
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NEDThunderstorm Wind, Chatham
- When
- September 1, 3:39 PM EST to 3:40 PM EST
- Where
- Chatham County, 1.81 mi SW of Central Jct
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.060, -81.140
Chatham County Emergency Management reported two trees down from an outflow boundary that passed through the area.
Thunderstorm Wind, Chatham
- When
- September 1, 4:03 PM EST to 4:04 PM EST
- Where
- Chatham County, 4.93 mi NW of William Hill
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.070, -81.360
Chatham County Emergency Management reported a tree down from an outflow boundary that passed through the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 1 to 7, 202225 deaths · 16 events
- Excessive Heat in Nevada, September 1 to 4, 20228 deaths · 7 events
- Wildfire in Washington, September 1 to 30, 2022$34 million · 1 event
- Damaging Wind in Florida, September 1, 20221 death · 1 injured · 54 kt wind · 1 event
- Drought in South Dakota, September 1 to 30, 2022$17 million · 10 events
- Drought in Iowa, September 1 to 30, 2022$9.2 million · 8 events
- Drought in Nebraska, September 1 to 30, 2022$4.7 million · 2 events
- Heat in Minnesota, September 1, 202214 injured · 1 event
- Wildfire in Idaho, September 1 to 30, 2022$800,000 · 1 event
- Wildfire in Idaho, September 1 to 30, 2022$200,000 · 1 event
- Wildfire in Washington, September 1 to 29, 2022$190,000 · 1 event
- Drought in Oklahoma, September 1 to 30, 202249 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057504, 1057505.